Alert archive / Washington / Flash Flood Warnings in 2004
Flash Flood Warning 2, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at May 20, 2004, 4:06 PM PDT for Kittitas County, Yakima County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 4:06 PM PDT (23:06 UTC)
- Expired
- May 20, 2004, 7:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Pendleton, OR
- Area
- Counties, with a storm outline in the text
Counties Kittitas County, WA, Yakima County, WA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.1 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPDT 202308 FFWPDT WAC037-077-210200- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PENDLETON OR 406 PM PDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN KITTITAS COUNTY IN CENTRAL WASHINGTON EXTREME NORTHEAST YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON * UNTIL 700 PM PDT * AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL 23 MILES SOUTHEAST OF ROZA...OR ABOUT 23 MILES NORTH OF SUNNYSIDE...AND IS NEARLY STATIONARY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4698 12032 4678 12053 4653 12001 4680 11995 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:30 PM PDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 20, 2:30 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 230 PM PDT THU MAY 20 2004 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...THUNDERSTORMS ARE DEVELOPING ALONG THE CASCADE RANGE IN BOTH OREGON AND WASHINGTON THIS AFTERNOON...HOWEVER THEY ARE STRONGER AND WITH MORE AREAL COVERAGE ON THE WASHINGTON SIDE. THE FLOW THIS AFTERNOON IS MORE NORTHERLY THAN ON WEDNESDAY THEREFORE THERE IS LESS OF AN UP SLOPE FLOW INTO THE CASCADES TO CAUSE STATIONARY STORMS. THE STORMS ARE MOVING SLOWLY TO THE SOUTH. HOWEVER THE STORMS ARE TRAINING AND MOVING OVER THE SAME PATH AS THE PREVIOUS...SO HEAVY RAINFALL AND POSSIBLE FLASH FLOODING IS STILL A CONCERN IN THESE AREAS. OTHER SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER THE BLUE MOUNTAINS AND THE WALLOWA MOUNTAINS. SO FAR THESE STORMS HAVE BEEN WEAK AND ISOLATED. AN UPPER TROUGH AXIS IS LOCATED NORTH-SOUTH ALONG THE CASCADES JUST WEST OF THE CREST...WITH THE THUNDERSTORMS DEVELOPING JUST EAST OF THIS AXIS. THE COLD POOL OF AIR ALOFT COMBINED WITH STRONG SURFACE HEATING IN THE WESTERN PORTIONS OF THE FORECAST AREA IS CAUSING THE ATMOSPHERE TO BECOME UNSTABLE. WHILE THIS UPPER TROUGH WILL BEGIN TO EXIT THE REGION ON FRIDAY ANOTHER UPPER LOW WILL DROP DOWN OUT OF CANADA INTO THE PACIFIC NORTHWEST FRIDAY NIGHT AND SATURDAY. THIS WILL BRING A FRESH SUPPLY OF COLD AIR ALOFT AND HENCE A CONTINUATION OF AN UNSTABLE ATMOSPHERE. FRIDAY WILL SEE SOMEWHAT OF A RESPITE OF THE CONVECTIVE ACTIVITY...I.E. NOT AS MUCH...AND THEN SATURDAY SHOULD BECOME MORE UNSTABLE AGAIN. IF THE UPPER LOW PRESSURE ON SATURDAY MOVES FAR ENOUGH SOUTH TO A POSITION SOUTHEAST OF THE FORECAST AREA THERE MAY BE A PERIOD OF STEADY PRECIPITATION. THE SHOWERY UNSETTLED WEATHER WILL CONTINUE INTO THE EXTENDED PERIOD. TEMPERATURES WILL BE SLOWLY COOLING AS THE NEXT TROUGH MOVES SOUTH OUT OF CANADA...WITH SNOW LEVELS LOWERING TO BETWEEN 5 TO 6 THOUSAND FEET. RSC. .LONG TERM...SUNDAY THROUGH THURSDAY...EXTENDED MODELS ARE IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. AN UPPER LEVEL TROUGH WILL LINGER OVER THE AREA SUNDAY AND MONDAY RESULTING IN CONTINUED COOL TEMPERATURES AND SCATTERED SHOWERS. THE MOST SHOWER ACTIVITY ON SUNDAY AND MONDAY WILL OCCUR OVER THE BLUE AND WALLOWA MOUNTAINS DUE TO AN UPSLOPE NORTHWEST FLOW. ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY AS WELL DUE TO AN UNSTABLE ATMOSPHERE. MODELS SHOW A PATTERN CHANGE BEGINNING TUESDAY AS THE UPPER RIDGE OFF THE COAST BEGINS TO WEAKEN...ALLOWING THE LONG WAVE TROUGH WHICH HAS BEEN OVER THE WEST COAST FOR MUCH OF THIS MONTH TO MOVE EAST OF THE AREA. THIS WILL RESULT IN A DRIER WESTERLY FLOW WITH ANY SHOWERS LIMITED TO NEAR THE WASHINGTON CASCADE CREST AND IN THE NORTHEAST OREGON AND SOUTHEAST WASHINGTON MOUNTAINS. WOLF && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 51 71 50 65 / 30 20 30 50 WALLA WALLA 52 72 51 65 / 30 20 30 50 TRI-CITIES 51 77 50 71 / 30 20 30 50 YAKIMA 52 78 51 70 / 30 20 30 50 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 88
Hazardous weather outlook, May 20, 5:00 AM PDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PDT THU MAY 20 2004 ORZ041>050-WAZ024>030-211200- BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR- EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA- EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA- FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR- JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA- LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR- NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR- WALLOWA COUNTY OR-YAKIMA VALLEY WA- 500 AM PDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE CONTINUES TO REMAIN OVER THE PACIFIC NORTHWEST...WITH PLENTY OF MOISTURE AND INSTABILITY SITUATED OVER EASTERN OREGON AND WASHINGTON. SHOWER ACTIVITY WILL ONCE AGAIN INCREASE ACROSS THE AREA...AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. MODERATE TO HEAVY RAINS WILL ONCE AGAIN BE THE PRIMARY THREAT...ESPECIALLY OVER AREAS ALREADY SATURATED FROM RAINFALL OVER THE PAST COUPLE OF DAYS. GUSTY WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSETTLED WEATHER WILL CONTINUE ACROSS THE REGION THROUGH MONDAY...AS THE TROUGH OF LOW PRESSURE REMAINS OVER THE PACIFIC NORTHWEST. FRIDAY WILL BRING A REPEAT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...AND WINDS WILL BEGIN TO INCREASE AS THE NEXT SYSTEM APPROACHES THE AREA. THIS SYSTEM WILL MOVE INTO THE REGION FRIDAY NIGHT THROUGH SUNDAY...BRINGING WINDY CONDITIONS...MORE SHOWERS AND THUNDERSTORMS...AND COLDER AIR TO THE EASTERN OREGON AND WASHINGTON. SNOW LEVELS WILL DROP SATURDAY INTO SATURDAY NIGHT TO AROUND 5000 FEET...AND ACCUMULATIONS UP TO AN INCH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 20, 3:25 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
325 PM PDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 PM FUNNEL CLOUD 30 E ENTERPRISE 45.42N 116.66W
05/20/2004 WALLOWA OR PUBLIC
&&
JWMThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:04 PM PDT | Flash Flood Warning | PDT | Yakima | 3 hr |
| May 20, 4:08 PM PDT | Severe Thunderstorm Warning | PDT | Yakima | 52 min |
| May 20, 4:12 PM PDT | Severe Thunderstorm Warning | PDT | Yakima | 48 min |
Nearby
Flash Flood Warnings in Washington, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.